Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 12, 2002, 1:01 PM CDT for Koochiching County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 1:01 PM CDT (18:01 UTC)
- Expired
- Jun 12, 2002, 2:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Koochiching County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 121801 SVRDLH MNC071-121900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 101 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 200 PM CDT * AT 101 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHWEST OF MARGIE...OR ABOUT 42 MILES SOUTHWEST OF INTERNATIONAL FALLS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARGIE AROUND 115 PM... BIG FALLS AROUND 135 PM... GRAND FALLS AROUND 140 PM... THIS IS A DANGEROUS STORM WITH POSSIBLE LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4825 9417 4807 9417 4792 9336 4847 9348 SCW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 AM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Jun 12, 2:00 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 AM CDT WED JUN 12 2002 FORECAST CONCERNS ARE ON PCPN CHANCES THROUGH THE PERIOD. MODELS ARE IN GENERAL AGREEMENT WITH DIFFERENCES IN HANDLING OF UPPER LOW AND PIECES OF SHORT WAVE ENERGY ROTATING AROUND. ETA DOES NOT HAVE A GOOD HANDLE ON THE ONGOING TSRA IN NW MN...WHILE THE AVN AND NGM DO. WILL SIDE WITH THE AVN. TSRA IN NW MN BEING DRIVEN BY THE FIRST PIECE OF SHORT WAVE ENERGY AS IT MOVES ACROSS SOUTHERN MANITOBA. ANOTHER PIECE IS FOLLOWING QUICKLY BEHIND IT IN ND. VERTICALLY STACKED LOW CENTER MOVES TO NEAR THE ND/MN/CANADA BORDER BY 00Z/13. THIS PUSHES A FRONTAL BOUNDARY THROUGH MN AND BISECTING THE CWFA FROM N TO S AND ALONG THE MN/WI BORDER. INSTABILITY PARAMETERS SUGGEST TSRA DEVELOPING/CONTINUING FROM WESTERN TIER OF FA FROM 18Z...SPREADING E BY 00Z/13. FAIRLY STEEP LAPSE RATES AND LOW WET BULB ZERO... SOME SMALL HAIL POSSIBLE. WILL ADD TSRA WORDING TO CURRENT FORECAST IN MN FOR TODAY AND NW WI IN THE AFTERNOON. FFG VALUES ARE LOW ALONG THE INTERNATIONAL BORDER. FORTUNATELY...PRECIPITABLE WATER VALUES ARE LOW...SO NOT EXPECTING ANY HEAVY RAIN. ANTICIPATING A LITTLE MORE SOLAR TODAY...WILL THEREFORE BUMP UP THE FORECAST MAXES. UPPER LOW MOVES INTO NW MN OVERNIGHT. NEXT PIECE OF ENERGY ROTATES INTO MN AND LARGE OMEGA BULLSEYE TARGETS THE FA. SFC FRONT MOVES INTO THE MN ARROWHEAD AND NW WI. PRECIPITABLE WATER INCREASES OVERNIGHT IN NW WI. SFC AND H85 LIS INCREASE ABOVE ZERO C...SO ISOLATED TSRA IN CURRENT FORECAST STILL LOOKS GOOD AS DOES MENTION OF LIKELY POPS. AVN PAINTS THE BULK OF THE PCPN IN NW WI. LOWEST FFG VALUES ARE FOUND ACROSS THE SE TIER...WILL HAVE TO KEEP A CLOSE EYE ON THIS SITUATION AND HOLD OFF ON ANY HEADLINES ATTM. UPPER LOW CENTER DROPS OVER DLH BY 00Z/14. SFC LOW CENTER WASHES OUT AS DOES FRONTAL BOUNDARY. HOWEVER...STILL SOME PIECES OF EMBEDDED ENERGY ASSOCIATED WITH THE UPPER LOW CENTER. INSTABILITY PARAMETERS ARE MARGINAL...BUT WILL MAINTAIN THE ISOLATED TSRA WORDING. THICK CLOUD COVER SHOULD PREVENT ANY SOLAR AND SUFFICIENT DESTABILIZATION. CURRENT FORECAST IN GOOD SHAPE. MOS VALUES IN THE BALLPARK. .DLH...NONE. GSF
In the hours before
Special weather statement, Jun 12, 8:58 AM CDT, 4 hours 3 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 858 AM CDT WED JUN 12 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN... HAZARD... LARGE HAIL AND DAMAGING WINDS DISCUSSION... A FRONT WILL SLOWLY MOVE THROUGH THE REGION TODAY. A FEW THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF THIS FRONT AS IT MOVES THROUGH. ENOUGH INSTABILITY AND WIND SHEAR EXIST FOR ISOLATED SEVERE STORMS. GREATEST THREAT WILL BE SOUTH WHERE THE MOST INSTABILITY IS LOCATED. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. .END KFM
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.